Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 99, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 8, 1996, 3:50 PM EDT for Okeechobee County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 1996, 3:50 PM EDT (19:50 UTC)
- Expired
- Aug 8, 1996, 4:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Okeechobee County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 081952 SVRMLB FLC093-082045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 350 PM EDT THU AUG 8 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST FLORIDA ...OKEECHOBEE COUNTY AT 350 PM...WEATHER RADAR INDICATED DEVELOPING SEVERE THUNDERSTORMS 5 MILES NORTHEAST OF BASINGER AND 7 MILES NORTHWEST OF BASINGER. THESE STORMS WERE MOVING SOUTH AT 10 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SPRATT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:44 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 8, 2:44 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EDT THU AUG 8 1996 ANOMALOUS UPPER LOW PROGGED TO WEAKEN WITH TIME BUT REMAIN PREVALENT AS A TROUGH EAST OF THE STATE NEXT 24 HRS. VORTICITY SPOKES WITHIN THE TROUGH MAY ALLOW CONVECTION TO CONTINUE LATER INTO THE EVENING THAN NORMAL. WESTERLY COMPONENT WITHIN STEERING FLOW WILL ENSURE CONTINUATION OF GREATEST TRW COVERAGE ACROSS EASTERN PENINSULA NEXT SEVERAL AFTERNOONS. MOISTUBRE DEPTH WILL ALSO CONTINUE AT OR ABOVE CLIMATOLOGICAL NORMS LEADING TO SCATTERED/NUMEROUS COVERAGE. MOS TEMPS LOOK REASONABLE...FEW DEGREES BELOW NORMAL DUE TO PERSISTENT CLOUDS AND RAINFALL. SPRATT
In the hours before
Special weather statement, Aug 8, 10:54 AM EDT, 4 hours 56 minutes before
FLZ041-044>047-053-054-058-059-064-501-082259- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1100 AM EDT THU AUG 8 1996 AN UPPER LEVEL LOW PRESSURE CENTER OFFSHORE THE CAROLINAS WILL MOVE LITTLE TODAY. DISTURBANCES ROTATING AROUND THE LOW WILL ACT TO DESTABILIZE THE ATMOSPHERE ACROSS EAST CENTRAL FLORIDA... RESULTING IN SCATTERED STRONG STORMS. CONSIDERABLE MID AND UPPER LEVEL CLOUDINESS WILL INITIALLY LIMIT SURFACE HEATING...CAUSING MOST SHOWERS AND STORMS TO OCCUR DURING THE MID TO LATE AFTERNOON HOURS. STORMS TODAY WILL PRODUCE VERY HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE STRONGEST ONES WILL BE CAPABLE OF WIND GUSTS OVER 40 MPH AND HAIL. STORM MOTION WILL BE TOWARD THE SOUTHEAST AT 15 TO 20 MPH. MOVE INSIDE IF A THUNDERSTORM APPROACHES SINCE LIGHTNING CAN STRIKE SEVERAL MILES AHEAD OF THE HEAVY RAINFALL. MARINE OUTLOOK...CLUSTERS OF HEAVY SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE COASTAL WATERS BEYOND 20 MILES OFFSHORE THROUGH MUCH OF THE DAY. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE PENINSULA AND CROSS THE COAST...REACHING THE NEAR-SHORE WATERS DURING THE AFTERNOON AND EVENING. BOATERS SHOULD BE ALERT FOR DEVELOPING STORMS OVER THE PENINSULA AND ALLOW ENOUGH TIME TO RETURN TO PORT. LOCAL WIND GUSTS ABOVE 35 KNOTS...CONFUSED SEAS...GREATLY REDUCED VISIBILITIES AND CLOUD TO WATER LIGHTNING WILL ACCOMPANY SOME OF THE STORMS. SPRATT
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.